Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 100, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2006, 7:16 AM EDT for Chippewa County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2006, 7:16 AM EDT (11:16 UTC)
- Expired
- Jul 31, 2006, 8:03 AM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:51 AM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Jul 31, 3:51 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
351 AM EDT MON JUL 31 2006
.DISCUSSION....FORECAST CONTINUES TO BE QUITE COMPLEX. MULTIPLE
MCS/S HAVE DEVELOPED DURING THE NIGHT FROM ND EASTWARD TO NORTHERN
SUPERIOR...AS A STRENGTHENING LOW LEVEL JET RIDES UP OVER A WARM
FRONT AND ESCAPES THE MID-LEVEL CAP TO THE SOUTH. AS I WRITE THIS WE
ARE FAIRLY STABLE HERE IN NORTHERN MI...BUT THE MODELS ARE INSISTING
THAT WILL CHANGE BY 12Z AS LOW LEVEL JET VEERS AND BRINGS A SURGE OF
LOW-LEVEL THETA-E ADVECTION. SO 1ST CONCERN IS WHETHER UPSTREAM
CONVECTION WILL ROLL THRU HERE AT OR SOON AFTER DAYBREAK AS A SVR
MCS. 2ND CONCERN IS IF ASSOCIATED CLOUD COVER WILL HOLD TEMPS/HEAT
INDICES BACK...AND IF SO HOW MUCH.
THIS MORNING...IF UPSTREAM MCS IS GOING TO MAKE A RIGHT-HAND TURN...
THERE/S ONLY ONE PLACE IT CAN GO...AND THAT/S ALONG THE INSTABILITY
GRADIENT. NE OF THERE...THE AIRMASS IS AND WILL REMAIN STABLE UNTIL
MID/LATE MORNING. THE LEAD CONVECTIVE ELEMENTS WOULD START WORKING
OUT OVER WESTERN SUPERIOR NEAR 06Z (SO FAR SO GOOD)...APPROACH THE
SE SHORE OF SUPERIOR TOWARD 09Z...AND BARREL DOWN I-75 IN NORTHERN
LOWER MI A COUPLE HOURS EITHER SIDE OF 12Z. SAID MCS WOULD HAVE
CAPES NEAR 2K J/KG WHEN LIFTING FROM 900MB. HOWEVER...AN INCOMING
MCS WILL ALSO BE RACING STRONG WARM ADVECTION ABOVE 700MB THAT
ARRIVES AFTER 09Z. IN ADDITION...WARM/DRY AIR ADVECTION BELOW 700MB
AFTER 12Z WILL ALSO REMOVE CONVECTIVE POTENTIAL.
BUT...CURRENT RADAR/SATELLITE TRENDS LEAD ME TO THINK THAT
CONVECTIVE ELEMENTS WILL STRUGGLE TO MAKE MUCH PROGRESS INTO
NORTHERN LOWER MI BEFORE WARMING ALOFT SLAMS THE DOOR. WILL HAVE
HIGHEST MORNING POPS IN EASTERN UPPER MI...CHANCE DOWN TO
GLR/APN...AND DRY SOUTH. THERE/S AN OUTSIDE CHANCE OF A SVR
HAIL/WIND EVENT IN EASTERN UPPER. BUT GIVEN CONVECTION IS AND WILL
REMAIN ELEVATED AND NOT COLD-POOL DOMINATED...DO NOT EXPECT
CONVECTION EVOLUTION ANYTHING LIKE THE DERECHO IN WI LAST NIGHT.
THIS AFTERNOON...EXPECT SOMETHING NEAR FULL SUN IN THE SW
ZONES...WITH SOME CLOUDS IN THE NE...ESPECIALLY EARLY. PROGGED
MIDDAY 850MB TEMPS REMAIN FROM 22C EAST TO 23C WEST. CONSIDERING
DOWNSLOPING INFLUENCES IN SW FLOW...AND EXPECT MOST OF NORTHERN TO
REACH THE UPPER 90S...WITH MID 90S IN THE HIGHER TERRAIN FROM CAD TO
GLR. A FEW SPOTS SHOULD TOUCH 100F...WITH TVC PROBABLY HAVING THE
BEST SHOT. DEW POINTS 69-71F AT PEAK HEATING WILL PRODUCE HEAT
INDICES 104-108...A BIT LESS IN THE HIGHER TERRAIN. WILL ISSUE HEAT
ADVISORY FOR ALL OF NORTHERN LOWER MI FOR THE DAY.
FURTHER NORTH...MARINE INFLUENCE AND MORE CLOUDS WILL KEEP EASTERN
UPPER A FAIR AMOUNT COOLER...NEAR 90 TO PERHAPS THE LOWER 90S.
TONIGHT...UPSTREAM COLD FRONT MAKES SOME EASTWARD PROGRESS ACROSS
NORTHERN ONTARIO AND INTO WESTERN UPPER MI...THEN LAYS OVER BACK TO
ANOTHER LOW IN THE CENTRAL PLAINS. NORTHERN MI REMAINS DEEP IN THE
WARM SECTOR. NAM SOUNDINGS SHOW CONTINUED WARMING ALOFT...AS 500MB
TEMPS APPROACH 0C(). THERE/S A LITTLE MORE SUB-600MB MOISTURE
ACROSS EASTERN UPPER...BUT EVEN THERE THE WARM 500MB TEMPS SHOULD
CAP OFF ANY ATTEMPT AT A RANDOM POP-UP ELEVATED SHOWER. WILL REMOVE
POPS FROM EASTERN UPPER OVERNIGHT. OTHERWISE A MUGGY AND WARM NIGHT
WITH MIN TEMPS IN THE 70S.
TUESDAY...FRONTAL DRAPE WILL GRADUALLY DRIFT SE-WARD INTO EASTERN
UPPER MI AND STRAITS REGION...EXTENDING SW INTO IOWA. PRECIP THREAT
WILL FOCUS ALONG AND ESPECIALLY NORTH OF THE BOUNDARY...AND AT LEAST
INITIALLY WEST OF LAKE MI WHERE SOUTHERLY INFLOW IS BEST. EARLIER
FORECAST OF GRADUALLY BRINGING A CHANCE OF PRECIP INTO THE AREA FROM
NORTH TO SOUTH STILL LOOKS GOOD. HOWEVER...DO NOT SEE MUCH THREAT OF
PRECIP IN THE WARM SECTOR GIVEN PERSISTENT WARM TEMPS ALOFT (12C AT
700MB)...AND RELATIVELY DRY AIR BELOW 800MB. WILL ALLOW FOR SOME
UNCERTAINTY IN FRONTAL LOCATION AND BRING PRECIP AS FAR SOUTH AS
TVC/APN IN THE AFTERNOON...REMOVING SOUTH OF THERE. SVR STORMS WILL
BECOME A THREAT IN THE AFTERNOON AS HEATING OCCURS...AND INSTABILITY
BUILDS TOWARD MLCAPES 1.5-2K J/KG WITH WEST 700MB WINDS TO 40KT.
TEMPS IN THE NORTH WILL BE LIMITED BY CLOUDS/FROPA AND SCT
PRECIP...STUCK IN THE 80S IN EASTERN UPPER...AND PROBABLY ONLY LOWER
90S FOR THE TIP OF THE MITT. TO THE SOUTH...SOME CONVECTIVE DEBRIS
FROM THE CENTRAL PLAINS MAY KEEP KEEP READINGS A LITTLE SHORT OF
TODAYS HIGHS. THAT SAID...MET GUIDANCE LOOKS TOO COOL...AND WILL
KEEP THE WARM SECTOR SOLIDLY IN THE MID 90S...WITH PERHAPS A FEW
UPPER 90S IN THE EAST. HEAT ADVISORIES WILL PROBABLY BE NEEDED FOR
SOME COUNTIES...ESPECIALLY IN THE SOUTH AND EAST...BUT IT/S A LITTLE
SOON TO START PICKING AND CHOOSING WHICH. THUS NO HEADLINES WILL BE
HOISTED FOR TUESDAY AT THIS TIME...THOUGH HWO WILL CONTINUE TO
MENTION VERY HOT CONDITIONS IN PARTS OF NORTHERN LOWER.
ZOLTOWSKI
LATER PERIODS...MODELS IN DECENT AGREEMENT THROUGH ABOUT FRIDAY
BEFORE TIMING ISSUES DEVELOP WITH THE EJECTION OF THE TROUGH OVER
WESTERN CANADA. BUT GENERALLY SPEAKING...FLOW BECOMES MORE ZONAL
TOWARDS THE MIDDLE AND END OF THE WEEK WITH WEAK TROUGH ACROSS THE
SOUTHWEST US AND NORTHERN ATLANTIC...AND FLATTEN RIDGING ACROSS THE
SOUTHEAST US. A COLD FRONT IS DUE TO APPROACH EASTERN UPPER TUESDAY
EVENING BEFORE A WAVE DEVELOPS ALONG THE FRONT AND TRACKS OVER
MICHIGAN ON WEDNESDAY. THIS WILL HELP TO BRING IN COOLER
TEMPERATURES FOR THE REMAINDER OF THE WEEK AS CANADIAN HIGH PRESSURE
SETTLES OVER THE AREA.
TUESDAY NIGHT INTO WEDNESDAY...COLD FRONT SLOWS DOWN...BUT LIES FROM
ABOUT THE STRAITS TO CENTRAL WISCONSIN AND NORTHERN IOWA. WILL HAVE
TO WATCH OUT FOR SEVERE THUNDERSTORM POTENTIAL TUESDAY NIGHT WITH
THE FRONTAL BOUNDARY WITH 850MB MUCAPES GREATER THAN 1000J/KG AND
0-6KM BULK SHEAR 35-40KTS. THEN...MODELS AGREE THAT LOW PRESSURE
WILL QUICKLY EJECT OUT OF THE ROCKIES AS A SHORTWAVE EMERGES OVER
THE NORTHERN PLAINS. THIS LOW LOOKS TO REACH THE WESTERN LAKES BY
SUNRISE THEN TRACK ACROSS CENTRAL MICHIGAN DURING THE DAY ON
WEDNESDAY SPREADING 5 TO 10 UNITS OF 850-700MB QG FRONTOGENESIS AND
PLENTY OF 310K ISENTROPIC LIFT OVER THE AREA. NAM/UKMET ARE A
LITTLE SLOWER BRINGING THE FRONT ACROSS THE CWA COMPARED TO THE
GFS/ECMWF (12Z THURS...COMPARED TO 00Z THURS). WILL STICK WITH THE
HPC GUIDANCE AND USE THE GFS/ECMWF SOLUTION. HAVE INCREASED POPS
OVER EASTERN UPPER TUESDAY NIGHT AND WEDNESDAY...WITH THE
OVERRUNNING/FRONTOGENESIS ACTION DEPICTED BY THE MODELS. TRENDED
COOLER WITH THE TEMPS...FIGURING THERE WILL BE A LOT OF
CLOUDS/PRECIP WITH THE LOW PRESSURE PASSING ACROSS THE AREA...WHICH
WILL ALSO LIMIT SEVERE THUNDERSTORM POTENTIAL.
WEDNESDAY NIGHT INTO THURSDAY...FRONTAL BOUNDARY SAGS TO THE SOUTH
ACROSS SOUTHERN LOWER MICHIGAN WITH MUCH MORE COMFORTABLE AIR (850MB
TEMPERATURES 10C SETTLING BEHIND THE FRONT. WILL KEEP IN POPS
WEDNESDAY NIGHT TO ACCOUNT FOR TIMING ISSUES (SLOWER?) AND MIDLEVEL
FRONTOGENESIS/WEAK SHORTWAVES BEHIND THE FRONT THAT MAY ALLOW A FEW
SHOWERS TO LINGER. HIGH PRESSURE SETTLES IN ON THURSDAY WHICH IS
SHAPING UP TO BE A GREAT DAY. WITH THE FRONTAL BOUNDARY OVER
EXTREME SOUTHERN LOWER AND SUBSIDENCE BEHIND THE FRONT...REMOVED
MENTION OF SHOWERS FOR THE DAY ON THURSDAY. ALSO LOWER TEMPS ON
THURSDAY WITH 850 TEMPS 11C CORRESPONDING TO 77 DEGREES.
REST OF THE EXTENDED...VERY FEW CHANGES MADE. VERY COMFORTABLE HIGH
PRESSURE SETTLES OVER THE AREA BRINGING IN DRY NORTHEAST FLOW. ITS
FUNNY...AFTER TALKING ABOUT NEAR RECORD HEAT THROUGH TUESDAY...ITS
BACK TO THINKING ABOUT LAKE CLOUDS WEDNESDAY NIGHT INTO EARLY FRIDAY
WITH 925/850MB TEMPS 12/10C. A WEAK FRONT WILL APPROACH THE REGION
ON SUNDAY...BUT DOES NOT LOOK REALLY IMPRESSIVE...AND WILL LEAVE
FORECAST ALONE THIS FAR OUT.
MPC
&&
.APX...WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY NOON TO 8PM TODAY NORTHERN LOWER MICHIGAN.
&&Hazardous weather outlook, Jul 31, 4:42 AM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 442 AM EDT MON JUL 31 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-011000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 442 AM EDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL REACH FROM 102 TO 108 DEGREES IN NORTHERN LOWER MICHIGAN TODAY. SEE ONGOING ADVISORIES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING NEAR AND NORTH OF M-32. A FEW STORMS COULD BECOME SEVERE...ESPECIALLY IN EASTERN UPPER MICHIGAN...WITH 60 MPH WIND GUSTS AND PENNY SIZED HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDICES WILL AGAIN APPROACH OR EXCEED 100 DEGREES TUESDAY IN MUCH OF NORTHERN LOWER MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NEAR AND NORTH OF M-72...AND ACROSS ALL OF NORTHERN MICHIGAN TUESDAY NIGHT. SOME STORMS TUESDAY AFTERNOON THROUGH TUESDAY NIGHT COULD BECOME SEVERE... PRODUCING WIND GUSTS TO 70 MPH AND QUARTER SIZED HAIL. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NORTH OF M-72. THUNDERSTORMS REMAIN POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN. SOME STORMS COULD BECOME SEVERE... ESPECIALLY SOUTH OF M-32...PRODUCING DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING IN EASTERN UPPER MICHIGAN. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:58 AM EDT | Heat Advisory | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Cheboygan and 16 more | 40 hr |
| Jul 31, 7:06 AM EDT | Special Marine Warning | APX | 55 min | |
| Jul 31, 9:00 AM EDT | Special Marine Warning | APX | 60 min | |
| Jul 31, 9:46 AM EDT | Special Marine Warning | APX | 59 min | |
| Jul 31, 10:06 AM EDT | Special Marine Warning | APX | 54 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.